I have been on Nexium for 15 years and was on Prilosec before that for acid reflux. These drugs block calcium absorption, therefore I have osteoporosis and began seriously losing bone density in my early 40's.
I tried Fosamax but my acid reflux worsened and my doctor suggested Reclast.
After much skepticism and concern over potential side effects, my latest bone
density test showed my bone density
dangerously low, so I gave in and had my
first Reclast infusion yesterday.
It is very important to stay hydrated to
avoid headache and lessen other side
effects. I drank a LOT of water prior, during
and after the infusion. One full glass of
water per hour helped keep the headache
About 8 hours after the infusion I began
feeling like I was coming down with the flu.
Fever, mild chills, and some body aches
which were of no real concern and not all
that bad at first. I was very tired and had a
general feeling of malaise.
The worst side effect for me was a
tightening in my chest and back which
made it very painful to breathe. My
sternum, ribs and spine became progressively and excruciatingly sore and coughing, sneezing and every breath I took
hurt so much it brought tears to my eyes. I
was terrified that the tightness in my chest
would worsen so I called my doctor and
was told to take 800 mg of Motrin which did
absolutely nothing for the pain.
I suffered through the night and got no
sleep. Every breath and movement was
I called the doctor this morning and
described how terrible the pain was and
the doctor called in a prescription for
Vicodin which really helped a lot. Tonight I
am not pain free but at least I can breathe
They did warn me of flu like side effects but they did not prepare me for this degree
of pain. I am otherwise healthy and fit. I
work out in the gym 6 days a week, am not
overweight and am stronger, younger, and
healthier than the typical patient who receives this drug. If it is affecting me this
way, I hate to think what it might do to someone who is not fortunate enough to
have otherwise good health as I do.
As the Reclast attaches to your bones, you
will feel pain. My arms and legs (which I
expected to hurt) really aren't that sore but
my torso, neck and head hurt a lot. It was a
crushing pain in my chest and back last night, much like they describe in a heart
attack, so it's a bit unnerving. Don't take
anything for granted. Be sure if you do
have this kind of pain that it is from the
Reclast and not a real heart attack!
I'm glad I had the infusion because they
said I have a very good chance of
reversing my bone loss since I'm still
young enough to do that but I'm trying to
warn anyone having the treatment for the
first time to plan adequate time off to rest
and deal with the side effects. It feels like
the flu but the pain in the spine and ribs is
a thousand times worse than flu aches.
If you are having a Reclast infusion, ask your doctor up front for some pain
medication stronger than Tylenol or
Motrin. Those pain relievers are a joke for
this type of heavy duty pain. I suffered for
24 hours before I got my prescription for
Vicodin. Had they just given it to me
yesterday, I wouldn't have had to suffer at
I'm hoping these aches begin to subside
on their own by tomorrow. If I have any
other issues, I will post them here.
I hope this posting is helpful to anyone scheduled for their first Reclast infusion or
struggling to decide whether to have it or
Just remember, hydrate, take adequate
time off to rest and get through the aches,
and get a script for something that will
knock the pain out in case you need it.
Good luck and God Bless!
If you are having Reclast